Background. A number of side effects have been observed in patients treated for hematological diseases with α-interferon (IFN). In several cases side effects consisted of immunological disorders. Autoimmune hemolytic anemia (AIHA) is the most typical example of an IFN-induced immune-mediated complication. Case series. In 10 years we observed 9 patients with various hematological disorders who developed AIHA during IFN treatment. The interval between the start of IFN treatment and the onset of acute hemolysis suggests a dual pattern of occurrence: (1) early onset (interval 1 to 21 days), seen in patients who had anti-RBC antibodies before IFN treatment; (2) late onset (interval 3-38 months), in patients with no history of anti-RBC antibodies at the start of treatment. Discontinuation of IFN, often associated with prednisone treatment, caused prompt hematological recovery in all cases; anti-erythrocyte antibodies persisted in the first group of patients and disappeared in the second. Conclusions. In rare cases IFN may cause AIHA. The immunological derangement caused by IFN seems to act at two different levels: enhanced destruction of antibody-coated RBCs and induction of autoreactive B- cells. As for the possibility of other preexisting immunological disorders, AIHA (even latent) is a contraindication to IFN treatment. Patients treated with IFN need accurate monitoring to guard against for the development of autoimmune disorders.
|Number of pages||3|
|Publication status||Published - 1996|
- Autoimmune disorders
- Autoimmune hemolytic anemia
ASJC Scopus subject areas